…because what the doctor is about to treat could be a side-effect from another medication. This is called a “prescribing cascade” and is all too common and one reason why older adults are over-medicated. In the last couple of weeks I have documented several instances where older adults started using OTC medications for pain, other than Tylenol (acetaminophen), drugs such as Aleve (naproxen), Motrin (ibuprofen), among others, and then their blood pressure rose to levels that triggered the physician to start a medication for high blood pressure. In one instance, atenolol was started and then the person’s heart rate dropped to 50 and she began to experience dizziness, a major risk factor for falls. Prescribing cascades can be avoided by first looking back and reviewing the symptom and trying to match the symptom with possible/common side-effects from medications you are taking. This is especially valuable if the symptom started shortly after you started a medication, like in days to weeks, and sometimes a month or two. If you need help in deciding if your symptom is from a medication, consult a pharmacist or your physician, but don’t take “No” for an answer if you are fairly certain the symptom is from one of your medications. Several studies have proven that people are fairly reliable in detecting when a medication is causing a side-effect, it’s just that a significant number do not report it, and often enough the physician or pharmacist do not believe the symptom is a side-effect from a medication. Here are some common and not so common prescribing cascades.
- Norvasc (amlodipine) causing water retention and ankle swelling leading to the prescribing of a water pill, e.g. hydrochlorothiazide or furosemide.
- An NSAID, like Aleve or Motrin, affecting the kidneys and causing high blood pressure leading to the prescribing of a blood pressure medication.
- Fosamax (alendronate), Boniva (ibandronate), Actonel (risedronate) causing joint pain leading to the prescribing of pain medications, or self-prescribing of OTC NSAIDs leading to stomach ulcers or high blood pressure.
- Various medications causing memmory loss leading to the fall diagnosis of memory loss and the prescribing of memory health drugs such as Aricept (donepezil), Exelon ( rivastigmine), or Razadyne (galantamine).
- The prescribing of memory health drugs such as Aricept (donepezil), Exelon ( rivastigmine), or Razadyne (galantamine), which then leads to urinary incontinence and the prescribing of a bladder health drug which blocks any beneficial effects of the memory health drug. Bladder health drugs such as Detrol (tolterodine), Ditropan (oxybutynin), Vesicare (solifenicin), Enablex (darifenicin) and others also cause memory impairment and lessen the beneficial effects of memory health drugs.
- The use of Reglan (metoclopramide) for nausea leading to Parkinson’s-like features and the misdiagnosis of Parkinson’s disease which then leads to the prescribing of Parkinson’s medications, all with their own set of side-effects.
So be diligent and try to not have more medications added to your medication regimen because older adults do function and live better when on fewer medications, when indicated.